Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 4, NWS Aberdeen, SD

May 8, 2014Big Stone County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 8, 2014, 12:04 PM CDT for Big Stone County, Minnesota. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2014, 12:04 PM CDT (17:04 UTC)
Expired
May 8, 2014, 12:30 PM CDT
In force
26 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Big Stone County, MN

The radar

The Aberdeen radar (KABR), 177 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 12:05 PM CDTHAIL 14 Nw Correll, MNLARGEST HAIL WAS 1 INCH IN DIAMETER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

879 
WUUS53 KABR 081704
SVRABR
MNC011-081730-
/O.NEW.KABR.SV.W.0004.140508T1704Z-140508T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1204 PM CDT THU MAY 8 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BIG STONE COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 1230 PM CDT

* AT NOON CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
  CORRELL...OR 11 MILES EAST OF ORTONVILLE...MOVING NORTH AT 55 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  SOUTHEASTERN BIG STONE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4522 9611 4527 9628 4542 9624 4542 9612
      4541 9610
TIME...MOT...LOC 1704Z 197DEG 47KT 4536 9618

HAIL...1.00IN
WIND...<50MPH

$$
SD
2 follow-up statements
553 
WWUS53 KABR 081710
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1210 PM CDT THU MAY 8 2014

MNC011-081730-
/O.CON.KABR.SV.W.0004.000000T0000Z-140508T1730Z/
BIG STONE MN-
1210 PM CDT THU MAY 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
BIG STONE COUNTY UNTIL 1230 PM CDT...

AT 1208 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ARTICHOKE...
OR 16 MILES NORTHEAST OF ORTONVILLE...MOVING NORTH AT 55 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...PUBLIC.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4535 9612 4539 9625 4542 9624 4542 9612
      4541 9610
TIME...MOT...LOC 1710Z 197DEG 47KT 4544 9615

HAIL...1.00IN
WIND...<50MPH

$$
SD
873 
WWUS53 KABR 081714
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1214 PM CDT THU MAY 8 2014

MNC011-081724-
/O.CAN.KABR.SV.W.0004.000000T0000Z-140508T1730Z/
BIG STONE MN-
1214 PM CDT THU MAY 8 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BIG STONE COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4535 9612 4539 9625 4542 9624 4542 9612
      4541 9610
TIME...MOT...LOC 1714Z 197DEG 47KT 4549 9613

$$
SD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 11:02 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 8, 11:02 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1102 AM CDT THU MAY 8 2014

.UPDATE...
AN AREA OF LOW PRESSURE OVER SOUTHERN NEBRASKA IS PRODUCING WRAP
AROUND SHOWERS ACROSS THE WESTERN HALF OF THE CWA. A VERY
NOTICEABLE DRY SLOT ACROSS THE EASTERN CWA IS CAUSING THE
DEVELOPMENT OF ELEVATED THUNDERSTORMS. SOME OF THESE STORMS COULD
PRODUCE SMALL HAIL.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THROUGH SATURDAY

SEVERAL WAVES OF CONVECTION HAVE LIFTED NORTH AHEAD OF THE
APPROACHING SHORTWAVE...THOUGH EACH WAVE HAS WEAKENED AS IT MOVED
INTO THE FORECAST AREA...SUPPORTING MOSTLY RAIN THOUGH A FEW
STORMS MOVED THOUGH KATY EARLIER. WITH ISENTROPIC ASCENT AND A
PSEUDO TROWAL FEATURE YET STILL TODAY...HIGH POPS AND RAIN
WEST/THUNDER EAST STILL VERY MUCH EXPECTED TODAY. A FEW HUNDRED
J/KG MUCAPE IS CONFINED TO THE FAR EASTERN CWA TODAY...SO CANT
RULE OUT A SEVERE STORM OR TWO AS WELL. ALSO...WITH TEMPERATURES
FALLING IN COLD ADVECTION WEST RIVER...PROFILES COME CLOSE ENOUGH
TO SUPPORT AT LEAST A PASSING MENTION OF SNOW MIX. THIS WOULD ONLY
BE A NOVELTY...AS LIFT AND THUS SNOWFALL RATES ARE LOW AND THE
GROUND TEMPERATURE/MOISTURE WOULD SUPPORT RAPID MELTING.

A GRADUAL DRYING TREND EXPECTED TONIGHT AS ISENTROPIC DOWNGLIDE
SETS UP. WEAK...INDUCED HIGH PRESSURE CENTERED OVER NEBRASKA BY
12Z FRIDAY...SO DO NOT ANTICIPATE RAPID CLEARING...HELPING TO
LIMIT TEMPERATURE DROP. PROBABLY A GOOD CASE FOR FOG IN CENTRAL
SD IF CLEARING CAN MAKE IT THAT FAR EAST...BUT WILL LET DAY SHIFT
EVALUATE FURTHER.

AN OPEN WAVE MOVES ACROSS THE CWA SUNDAY. NOT MUCH FOR MUCAPE
AHEAD OF THIS FEATURE...WITH MOSTLY MOIST ADIABATIC PROFILES
ACROSS THE CWA.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY

THE EXTENDED REMAINS VERY ACTIVE WITH A SERIES OF SHORTWAVES AND
SFC LOWS MOVING THROUGH THE PLAINS. UNFORTUNATELY MODELS HAVE
STARTED TO DIVERGE SIGNIFICANTLY ON AREAL COVERAGE OF
PRECIP...ESPECIALLY WITH THE SYSTEM AT THE START OF THE WEEK. THE
ECMWF HANGS AN UPPER LOW OVER THE DAKOTAS AND KEEPS A SFC LOW
TROWAL IN PLACE WHICH MAKES FOR A MUCH WETTER SOLUTION AT THE
START OF THE PERIOD. IT DOES STILL LOOK LIKE THERE WILL BE A BREAK
MON NIGHT/TUESDAY. ORGANIZED PRECIP CHANCES DECREASE FROM THAT
POINT ON DURING THE LONG TERM.

TEMPERATURES WILL BE WELL BELOW NORMAL WITH UPPER LEVEL TROUGHING
AND NORTHWEST FLOW ALOFT. HIGHS WILL ONLY TOP OUT IN THE MID 50S
TO NEAR 60.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

IFR CIGS WITH OCCASIONAL IMPROVEMENT TO MVFR ARE EXPECTED UNTIL
THE LAST 6 HOURS OF THE TAF PERIOD. THE DEFORMATION ZONE ACROSS
WESTERN SD WILL EVENTUALLY MOVE EAST TODAY...WITH CONVECTION ALSO
MOVING NORTHEAST OUT OF NEBRASKA. WHILE AREAS MAY SEE BREAKS IN
THE RAIN...PRECIP IS STILL EXPECTED TO FILL IN TODAY. ISOLATED
LIGHTNING WILL BE POSSIBLE NEAR KATY BY THIS AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...SD
SHORT TERM...CONNELLY
LONG TERM...WISE
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 8, 8:46 AM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
846 AM CDT THU MAY 8 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091400-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
846 AM CDT THU MAY 8 2014 /746 AM MDT THU MAY 8 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

EASTERN SOUTH DAKOTA/WESTERN MINNESOTA WILL MAINLY SEE SHOWERS
PASSING THROUGH EARLY TODAY...BUT THERE COULD BE A THUNDERSTORM
OR TWO LIFTING NORTH ACROSS THE FORECAST AREA BEFORE WEAKENING.
SEVERE WEATHER APPEARS UNLIKELY...HOWEVER CANT RULE OUT AN
ISOLATED HAIL REPORT OR TWO BEFORE A MORE WIDESPREAD/STEADY RAIN
MOVES IN LATER TODAY.

FURTHER WEST...SHOWERS AND A FEW THUNDERSTORMS ARE LIKELY TODAY.
LIGHTNING WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

In the hours before

Special weather statement, May 8, 11:06 AM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1106 AM CDT THU MAY 8 2014

SDZ019-081630-
CLARK-
1106 AM CDT THU MAY 8 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLARK COUNTY
UNTIL 1130 AM CDT...

AT 1105 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FORDHAM COLONY...OR 10 MILES SOUTHWEST OF
CLARK...MOVING NORTHEAST AT 45 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE RAYMOND...CLARK...HILLCREST
COLONY AND GARDEN CITY.

SMALL HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK
Special weather statement, May 8, 11:45 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1145 AM CDT THU MAY 8 2014

SDZ007-008-011-019>021-081715-
CLARK-CODINGTON-DAY-GRANT-MARSHALL-ROBERTS-
1145 AM CDT THU MAY 8 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN DAY...
NORTHEASTERN CLARK...NORTHWESTERN CODINGTON...NORTHWESTERN GRANT...
SOUTHEASTERN MARSHALL AND SOUTHWESTERN ROBERTS COUNTIES UNTIL 1215 PM
CDT...

AT 1142 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF WALLACE...OR 12 MILES SOUTH OF
WEBSTER...MOVING NORTHEAST AT 55 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE WEBSTER...WAUBAY...ORTLEY...
WAUBAY WILDLIFE REFUGE...GRENVILLE...RUDEBUSCH CORNER...PICKEREL LAKE
STATE PARK AND EDEN.

SMALL HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&
Special weather statement, May 8, 11:54 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1154 AM CDT THU MAY 8 2014

MNZ046-081730-
BIG STONE-
1154 AM CDT THU MAY 8 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
BIG STONE COUNTY UNTIL 1230 PM CDT...

AT 1151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LOUISBURG...OR 12 MILES NORTH OF MADISON...
MOVING NORTH AT 55 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE CORRELL AND ARTICHOKE.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

SD

Nearby

Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.